Antidepressants linked to increased risks of bleeding after surgery

Last Updated: Tuesday, April 30, 2013 - 11:54

Washington: Selective serotonin reuptake inhibitors (SSRIs) - one of the widely prescribed antidepressants -have been associated with increased risk of bleeding, transfusion, hospital readmission and mortality when taken around the time of surgery, a new study has revealed.

The researchers at UC San Francisco and Baystate Medical Center in Springfield, Massachussetts, looked at the medical records of more than 530,000 patients who underwent surgery at 375 U.S. hospitals between 2006 and 2008.

"There have been small studies that suggested there was a problem, but it has never been well-proven," lead author Andrew D. Auerbach, MD, MPH, a UCSF professor of medicine, said.

"With this huge data set, we feel confident in saying that SSRIs are associated with about a 10 percent increased risk for these adverse outcomes."

The researchers noted that patients on SSRIs are more likely to have conditions that in themselves increase surgical risk, like obesity, chronic pulmonary disease and depression.

To address the question of whether these factors may have accounted for the differences in outcomes, they retrospectively matched patients who had taken SSRIs with patients who were not taking the drugs.

After matching and controlling for variables like age, gender, medical condition and depression, they found that patients on SSRIs still were at increased risk.

The researchers also looked at whether the increased risk could be accounted for by patients receiving SSRIs for the first time before surgery.

"This was not the case. These drugs are almost never used acutely. They are prescribed for chronic conditions such as depression, almost always for long-term use," said Auerbach.

However, noted Auerbach, SSRIs are known to interfere with the functioning of platelets - blood cells that play a crucial role in blood clotting. In turn, platelet dysfunction can lead to excess bleeding.

Their results have been published in JAMA Internal Medicine.

ANI



First Published: Tuesday, April 30, 2013 - 11:54

comments powered by Disqus